Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2017, 11:29 PM CDT for Bon Homme County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 11:29 PM CDT (04:29 UTC)
- Expired
- May 16, 2017, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2394 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
471
WUUS53 KFSD 160429
SVRFSD
SDC009-160515-
/O.NEW.KFSD.SV.W.0012.170516T0429Z-170516T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1129 PM CDT MON MAY 15 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Bon Homme County in southeastern South Dakota...
* Until 1215 AM CDT
* At 1129 PM CDT, a severe thunderstorm was located near Niobrara, or
17 miles south of Tyndall, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Springfield around 1140 PM CDT.
Tyndall around 1155 PM CDT.
Scotland around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9806 4279 9807 4317 9807 4317 9764
4290 9763 4285 9764 4284 9770 4285 9777
4287 9783 4287 9785 4285 9788 4281 9789
4277 9794 4276 9803
TIME...MOT...LOC 0429Z 202DEG 36KT 4275 9797
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
713
WWUS53 KFSD 160449
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1149 PM CDT MON MAY 15 2017
SDC009-160515-
/O.CON.KFSD.SV.W.0012.000000T0000Z-170516T0515Z/
Bon Homme SD-
1149 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BON HOMME COUNTY...
At 1148 PM CDT, a severe thunderstorm was located over Tyndall,
moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Tyndall Now
Scotland around 1205 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9807 4317 9764 4290 9763 4285 9764
4284 9770 4285 9777 4287 9783 4287 9785
4285 9788 4281 9789 4277 9798 4276 9799
TIME...MOT...LOC 0448Z 203DEG 47KT 4298 9785
HAIL...1.50IN
WIND...60MPH
$$
Weisser895
WWUS53 KFSD 160512
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1212 AM CDT TUE MAY 16 2017
SDC009-160522-
/O.EXP.KFSD.SV.W.0012.000000T0000Z-170516T0515Z/
Bon Homme SD-
1212 AM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY WILL EXPIRE
AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern South Dakota.
LAT...LON 4317 9807 4317 9764 4290 9763 4285 9764
4284 9770 4285 9777 4287 9783 4287 9785
4285 9788 4281 9789 4277 9798 4276 9799
TIME...MOT...LOC 0512Z 202DEG 36KT 4319 9774
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:47 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 15, 6:47 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 313 PM CDT Mon May 15 2017 Active forecast period in the short term. Surface boundary sliding southward across northwest Iowa with much cooler stable air to the north of the boundary. Have significantly lowered forecast highs for the late afternoon and evening hours. 40+ knot low level jet is expected to develop this evening pushing the boundary back to the north. As the boundary works to the north, minimal capping is expected to develop near 800 mb with 1500-2000 J/kg of elevated CAPE. With relatively strong speed shear, models suggest 35-40 knots of 1-6km bulk shear providing ample shear to organize storms to create wind and hail threat. Have expanded area of concern back as far as the James River overnight into the HWO. Most critical time for severe weather potential appears to begin around 03z, lingering through around 09z or so. May see some lingering convection through the early morning hours, but expect it to lift off to the northeast as band of warm air advection lifts to the north. Expect much of the day to be relatively quiet across the area on Tuesday as the area is void of any strong forcing moving through and strong capping inversion in place. Concentrated pops across south central SD along the Missouri River Valley late tomorrow after 21Z as series of short waves approach from the southwest. Capping inversion appears to be fairly strong, so pops even at 21Z may be on the fast side. Cold front moving through the area late in the day may help to focus storm potential. If storms are able to develop, decent potential for strong damaging winds with dry soundings and surface downdraft CAPE values of 1500-2000 J/Kg. .LONG TERM...(Tuesday night through Monday) Issued at 313 PM CDT Mon May 15 2017 Primary concerns in the medium and extended portions of the forecast are focused on convective trends Tuesday night through Wednesday, along with cooling temperatures towards the second half of the week. Convection risks begin to increase Tuesday evening, as synoptic lift overspreads a stalled frontal boundary across the region. An initially well capped environment may begin to break down well southwest of the CWA ahead of the dryline bulge in south central NEbraska late in the afternoon. Further northeast there is some uncertainty as to the impacts of downstream instability levels or contamination from this initial convection early in the evening to the southwest keeping convection at bay until well into the evening. Nevertheless, model dew points likely also boosted too high for this time of the year, but will still result in MLCAPE values approaching 2000-3000 J/KG in the evening. Initial shear looks somewhat marginal, but should be enhanced by a 500 mb jetlet pushing effective shear towards 40 knots. While initial cells may be somewhat discrete, unidirectional and somewhat marginal shear profiles may support the rapid development of clusters as 02z approaches. Steep mid-level lapse rates would support a large hail risk (greater than golf ball), with a minor pocket of dry air around 750 mb supporting pockets of damaging winds within localized bowing segments despite boundary layer stabilization. Greatest severe weather risks will find themselves focused along and southeast of a Yankton to Sioux Falls and Marshall line. Once the LLJ increases after 03z and towards 06z, post-frontal elevated convection rooted on the 850 mb boundary will begin to increase substantially further north and west. Much lower instability further northwest of the surface boundary, but it may be supportive of at least a marginal hail risk. However, as the overnight moves onward and the surface boundary begins to flatten, we'll likely transition towards an overrunning heavy rain risk. Rain will continue through Wednesday as the upper low begins to pivot over the CWA. As the upper low begins to stack on top or just northwest of the surface low have some concerns that, if surface based instability can grow, we could quickly jump towards a very conditional low end severe weather threat over portions of the Tri- State area, but especially across NW Iowa and adjacent areas of MN/SD. The primary risks would be hail with very low freezing levels, but any mesoscale surface boundary could even force a minor tornado risk given the very low LCLs. High pressure sinks southward Wednesday night into Thursday with scattered showers lingering overnight. Seasonally cool conditions with highs in the 50s and lower 60s return for Thursday and Friday. While some uncertainty remains, increasing showers with isolated thunder risks moves northeast into the CWA for Friday and Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 643 PM CDT Mon May 15 2017 Strong low level jet is expected to develop by late this evening, triggering development of thunderstorms through the overnight hours. Best chances for widespread storms expected to remain northwest of KSUX, but could impact KFSD and KHON as the storms lift out of Nebraska. Storms are generally expected to be based high enough for VFR ceilings, but could see MVFR visibilities in heavier downpours. Convective cells may produce gusty winds and large hail. This activity is expected to exit the forecast area by daybreak Tuesday, with additional development likely holding off until after the end of this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Dux AVIATION...JH
Hazardous weather outlook, May 15, 8:32 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 832 PM CDT Mon May 15 2017 SDZ050-052-057-058-063-064-170145- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Tonight another round of showers and thunderstorms will be possible. A few of the storms could become strong and capable of producing hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will become likely by Tuesday night into Wednesday but at this time the strongest storms should be along and east of Interstate 29. The main threats for any of these storms will be lightning and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of thunderstorms is expected to impact the area overnight, beginning near the Missouri River Valley after 11 pm, then lifting northeast across the region through early Tuesday morning. A few of these storms could become severe, and the primary threats will be hail to the size of golf balls, and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for thunderstorms will return again Tuesday afternoon and night, and a few of these storms could be severe as well. The better chance for severe storms should be east of Interstate 29 with tennis ball sized hail and 75 mph wind gusts possible. Additional showers and thunderstorms will be possible Wednesday, but at this time, any storms that develop on Wednesday should not become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.